Does Medication Make GERD Worse: What You Need to Know
To put it simply, some medications can make gastroesophageal reflux disease (GERD) worse. GERD is a chronic condition in which stomach acid flows back into your esophagus by passing up through the valve that separates your stomach from your esophagus. This backwash of acid can irritate or inflame the lining of your esophagus. Certain medications, dietary supplements, and even some food and beverages can irritate the lining of your esophagus. With that being said, this subject is a little more complicated than that. This is why we thought it would be useful to put together a brief article on this subject. If this is something that you’re interested in learning more about, read on as we break down what you need to know about medication and GERD.
What Medication Can Irritate Your Esophagus?
There are a slew of common medications and supplements that can have a negative effect on your esophagus and may cause heartburn. Here’s a brief run-through of medication that you should be wary of:
- Iron supplements
- Pain relievers, such as ibuprofen (Advil, Motrin IB, others) and aspirin
- Potassium supplements
- Antibiotics, such as tetracycline and clindamycin
- Bisphosphonates taken orally, such as alendronate (Fosamax), ibandronate (Boniva) and risedronate (Actonel, Atelvia)
Aside from the list above, you’ll also want to be wary of medications and dietary supplements that can increase acid reflux. These medications can aggravate GERD:
- Narcotics (opioids), such as codeine, and those containing hydrocodone and acetaminophen (Norco, Vicodin, others)
- Sedatives or tranquilizers, including benzodiazepines such as diazepam (Valium) and temazepam (Restoril)
- Theophylline (Elixophyllin, Theochron)
- Anticholinergics, such as oxybutynin (Ditropan XL), prescribed for overactive bladder and irritable bowel syndrome
- Tricyclic antidepressants (amitriptyline, doxepin, others)
- Calcium channel blockers, statins, angiotensin-converting enzyme (ACE) inhibitors and nitrates used for high blood pressure and heart disease
If you are taking any of these, it would be wise to consult your doctor if you find that it negatively affects GERD.
How Do You Deal with GERD Triggered by Medication?
While it may seem difficult, there are actually a few things you can do to combat GERD triggered by medication.
The first thing you have to remember is to not stop taking any prescription medication just because it’s aggravating your GERD. If you find that medication is making your life too difficult, be sure to consult with your doctor first.
When taking each of your medications, pay attention to any instructions your doctor or pharmacist gives you. Some pills and supplements should be taken after a meal to avoid heartburn. Others should be taken on an empty stomach. If you are unsure, ask your doctor or pharmacist when you should take your pills.
We hope this article proves to be useful when it comes to helping you deal with GERD when taking medication. While this may seem like a serious problem, it’s not something that you won’t be able to deal with as long as you keep all of the information that you learned here in mind.
We here at Reflux Away tackle a wide range of topics including the effects of baking soda on acid reflux and other uncommon ways to deal with GERD. We also answer the most common questions about heartburn such as “does eating mustard help heartburn” and “do probiotics help with acid reflux”. We are dedicated to providing you with crucial information to help you deal with your condition. Visit our site to learn more about this!